Medication Overuse Headache
When experiencing a headache, it is with the best intentions that we take a pain medication for relief. However, when you start taking more pain medicine because of increasing headaches, sometimes the pain medicine itself can cause more headaches. A headache due to frequent use of pain medications is termed medication overuse headache. Medication overuse headaches have previously been termed “rebound headaches,” or drug-induced headache and medication misuse headaches. Medication overuse headaches are experienced more than 15 days a month for at least three months and have developed or markedly worsened during medication overuse. The risk of medication-overuse headache is greatest with narcotic and butalbital-containing medications. But triptans, ergotamines, and certain over-the-counter pain medicines also carry a risk.
If you are having increasing number of headaches and need pain medications more than two days per week, you would benefit from a visit with your doctor to determine your underlying diagnosis and develop a successful treatment strategy.
Please refer to the International Classification of Headache Disorders 3rd edition (beta version) website for more information on the criteria used to diagnosis of medication overuse headache: https://www.ichd-3.org/8-headache-attributed-to-a-substance-or-its-withdrawal/8-2-medication-overuse-headache-moh/
Why would pain medicine cause headache to be worse?
Pain medications have complicated actions on brain functioning. Current research suggests that frequent pain medicine use can lower your threshold for experiencing pain, and reinforce the pathways that process pain.
What is medication overuse headache?
The diagnosis for medication overuse headache is made from the clinical history and depends on the amount of use of the acute medications. The evaluation should address why headaches are becoming more frequent to begin with. The doctor may consider performing extra tests to rule out any other causes, like imaging studies and lab work, especially if the quality of the headaches changes.
Overuse is defined by the number of treatment days (days an acute medication is taken) per month and depends on the drug. The most commonly used drugs include analgesics in combination with barbiturates or other non-narcotic substances, simple analgesics, opioids, triptans and ergotamine. People who have headaches, especially migraines, have a tendency to develop medication overuse headaches even if they are using the analgesics for other medical conditions.
- Simple analgesics: Common medications such as aspirin, acetaminophen, NSAIDS (Ibuprofen, others) may contribute to rebound headaches, especially when the patient exceeds the recommended daily dosages. These medications can cause headaches when used for more than 15 days in a month.
- Combination pain relievers: Over-the-counter pain relievers that contain a combination of caffeine, aspirin, and acetaminophen or butalbitol commonly cause medication overuse headache as well. All of these medications are high risk for the development of medication-overuse headache if taken for more than ten days in a month.
- Triptans and Ergotamine: Triptans and Ergotamines also have a moderate risk of causing medication overuse headache when used for more than ten days in a month.
- Opioid/Narcotic medications: Medication overuse headaches occur frequently if opioid use is exceeded by more than ten days in a month.
- Caffeine use: People who consume caffeine in large amounts are also at a risk for development of headaches. It is important to limit the amount of caffeine to 200mg per day.
What is the treatment of medication-overuse headache?
There are ongoing studies to establish the best way to treat medication overuse headache. Generally, a comprehensive management plan including a combination of medication, non-medication, behavioral and physical therapy interventions are usually necessary for treatment of medication overuse headaches along with the discontinuation of overused medication. Many people find substantial benefit from non-medication strategies (biofeedback and cognitive behavioral therapy) as well, which also allows for less reliance on pain medicine.
People experience significant improvements following reduction/discontinuation of pain medicines. It is important to know that when a medication that was being overused is discontinued, one may undergo a period where the headaches get worse before they get better. Doctors often prescribe preventive medication when tapering or discontinuing acute medications to reduce the frequency and severity of withdrawal headaches.
Some medications can be stopped immediately, but some may need to be tapered off, such as butalbital and narcotics. Always discuss with your doctor the most appropriate way to discontinue your medication since abruptly stopping specific medications can be dangerous.
Can taking pain medicine for other reasons besides headache contribute to medication-overuse headache?
Many people with headache also take pain medications for other reasons besides headache. These medicines used for non-headache pain also contribute to the risk of medication-overuse headache.
Does my doctor think I am a drug addict because I am being asked to limit my use of pain medicine?
Chronic headaches from many causes are legitimate disorders, which can result in severe pain and disability. Doctors understand that you are taking pain medication for a good reason—because you are experiencing pain. While a request to reduce pain medication may seem accusatory, this is simply in an effort to achieve pain relief.
Medication overuse headaches are caused by frequent use of acute medications and are well known to cause chronic daily headaches. Some methods which can prevent the onset of medication overuse headache include following instructions on how to take medications, avoid use of opioid medications and butalbitol combination medications, and limit use of simple analgesics to less than 15 days a month and triptans less than ten days a month. People should remember to contact their doctors and let them know if they need to take medications for acute treatment frequently so that the appropriate assessment and management can be done, and the onset of medication overuse headaches can be avoided.
The International Headache Society. https://www.ichd-3.org/8-headache-attributed-to-a-substance-or-its-withdrawal/8-2-medication-overuse-headache-moh/
Dodick D, Freitag F. Evidence-based understanding of medication-overuse headache: clinical implications. Headache 2006; 46 Suppl 4:S202.